Tennessee, 2013Damaging Winds in Tennessee, June 27, 2013
June 27, 2013 · NWS MRX · 8 events in 6 counties and zones
A thunderstorm complex tracked through east Tennessee during the early morning hours on the 27th. Some of the storms produced damaging thunderstorm wind downing many trees over the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex tracked through east Tennessee during the early morning hours on the 27th. Some of the storms produced damaging thunderstorm wind downing many trees over the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 26, 8:30 PM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jun 26, 8:30 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT WED JUN 26 2013
.DISCUSSION...THUNDERSTORM COMPLEX OVER NW KY IS RAPDILY DEVELOPING
TO THE WEST OF THE INITIAL ACTIVITY FROM THIS AFTERNOON. LOW LEVEL
JET AND STRONG ISENTROPIC LIFT SHOULD KEEP THIS COMPLEX GOING
OVERNIGHT. AIRMASS STILL UNSTABLE WITH SURFACE BASED CAPES OF AROUND
1000 TO 2000 J/KG...NOTING 27/00Z OHX SOUNDING WITH POSITIVE CAPE OF
2100 J/KG AND RNK EVEN MORE UNSTABLE AT JUST OVER 3000 J/KG. BULK
SHEAR HAS INCREASED TO NEAR 30 KTS OVER THE CUMBERLAND PLATEAU PER
01Z ANALYSIS.
THE EARLIER UPDATE OF FORECAST GRIDS AND PRODUCTS LOOKS GOOD FOR
NOW. PLAN TO MONITOR POTENTIAL COVERAGE OF STORMS THROUGH MIDNIGHT
AND MAY UPDATE AGAIN IF POPS NEED TO BE PUSHED UP TO CATEGORICAL.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 73 89 70 92 67 / 70 50 30 40 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 72 88 69 89 67 / 70 50 30 60 30
OAK RIDGE, TN 71 87 69 90 66 / 70 50 20 60 30
TRI CITIES AIRPORT, TN 67 85 65 85 62 / 70 50 50 60 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
TG
Hazardous weather outlook, Jun 26, 1:57 PM EST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
257 PM EDT WED JUN 26 2013
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-271900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
257 PM EDT WED JUN 26 2013 /157 PM CDT WED JUN 26 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING
THE AFTERNOON HOURS ACROSS THE REGION. A COMPLEX OF THUNDERSTORMS
IS EXPECTED TO INCREASE IN COVERAGE ACROSS THE OHIO VALLEY LATER
THIS AFTERNOON AND EVENTUALLY BUILD INTO THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS TONIGHT. SOME OF THESE STORMS COULD BECOME
SEVERE WITH THE PRIMARY THREAT BEING DAMAGING WINDS. LARGE HAIL AND
EVEN AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. IN ADDITION...RAINFALL
AMOUNTS MAY REACH IN EXCESS OF 1 INCH PER HOUR WITH SOME OF THE
STORMS WHICH MAY CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
STORMS FROM WEDNESDAY NIGHT MAY LINGER INTO THURSDAY MORNING.
AN UPPER LEVEL TROUGH WILL DROP SOUTHWARD TO THE AREA ON
FRIDAY...BRINGING A COLD FRONT AND ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS MAY HAVE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS AND HAIL.
THE TROUGH WILL PERSIST OVER THE EASTERN HALF OF THE COUNTRY
THROUGH TUESDAY...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY. WHILE THE POTENTIAL FOR SEVERE WEATHER APPEARS LOW AT THIS
TIME THROUGH THE WEEKEND AND EARLY NEXT WEEK...LOCALLY HEAVY
RAINFALL MAY BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO THURSDAY.
In the hours before
Special weather statement, Jun 26, 10:01 PM EST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1101 PM EDT WED JUN 26 2013
TNZ014>016-037>039-270345-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN-
1101 PM EDT WED JUN 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...EASTERN
HAMBLEN...GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL 1145 PM
EDT...
AT 1100 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF TAZEWELL...OR 9 MILES
NORTHWEST OF RUTLEDGE...MOVING EAST AT 30 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE...
TAZEWELL...BEAN STATION...LONE MOUNTAIN...THORN HILL...HOWARD
QUARTER...EVANSTON...TREADWAY...MOORESBURG AND KLONDIKE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
DH
Special weather statement, Jun 26, 10:12 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1112 PM EDT WED JUN 26 2013
TNZ014>016-037>039-270400-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-UNION TN-
1112 PM EDT WED JUN 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HAWKINS...HANCOCK...
HAMBLEN...GRAINGER...CLAIBORNE AND UNION COUNTIES UNTIL MIDNIGHT
EDT...
AT 1112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHEAST OF MAYNARDVILLE...MOVING EAST
AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...RUTLEDGE...BEAN
STATION...SPRINGDALE...SANDLICK...LONE MOUNTAIN...THORN HILL...HOWARD
QUARTER...TREADWAY...MOORESBURG AND EVANSTON.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
DH
Special weather statement, Jun 26, 10:41 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1141 PM EDT WED JUN 26 2013
TNZ014>016-038-039-270430-
CLAIBORNE TN-GRAINGER TN-HAMBLEN TN-HANCOCK TN-HAWKINS TN-
1141 PM EDT WED JUN 26 2013
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...HAMBLEN...
GRAINGER AND CLAIBORNE COUNTIES UNTIL 1230 AM EDT...
AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHEAST OF RUTLEDGE...MOVING EAST AT
30 MPH.
HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 45 MPH
ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BEAN STATION...THORN
HILL...MOORESBURG...TREADWAY...KLONDIKE AND ST. CLAIR.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
DH
Special weather statement, Jun 26, 11:36 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1236 AM EDT THU JUN 27 2013
TNZ016-017-042-044-270515-
HAWKINS TN-NORTHWEST GREENE TN-SULLIVAN TN-WASHINGTON TN-
1236 AM EDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR GREENE...HAWKINS...WASHINGTON AND
SULLIVAN COUNTIES UNTIL 115 AM EDT...
AT 1234 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ROGERSVILLE...MOVING EAST AT 45 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KINGSPORT...
SURGOINSVILLE...COLONIAL HEIGHTS...GRAY...KEPLER...BAILEYTON...
JEAROLDSTOWN...CHURCH HILL...FALL BRANCH...SULLIVAN GARDENS AND
TRI-CITY AIRPORT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Special weather statement, Jun 26, 11:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 AM EDT THU JUN 27 2013
TNZ042-270545-
NORTHWEST GREENE TN-
1255 AM EDT THU JUN 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 145 AM EDT...
AT 1252 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES EAST OF RUSSELLVILLE...OR 12 MILES EAST
OF MORRISTOWN...MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MOSHEIM...ROMEO...
BAILEYTON AND CHUCKY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
DGS
Thunderstorm Wind, Union
- When
- June 27, 12:00 AM EST to 12:10 AM EST
- Where
- Union County, Sharps Chapel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.350, -83.800
Highway department personnel reported 3 trees downed by thunderstorm wind in Sharps Chapel.
Thunderstorm Wind, Anderson
- When
- June 27, 12:42 AM EST to 12:50 AM EST
- Where
- Anderson County, 1 mi NW of Lake City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.230, -84.163
Dispatch personnel reported 1 tree downed by thunderstorm wind 1 mile northwest of Lake City on Beech Grove Road.
Thunderstorm Wind, Claiborne
- When
- June 27, 12:45 AM EST to 12:50 AM EST
- Where
- Claiborne County, 8 mi NE of Tazewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.532, -83.468
Dispatch personnel reported 1 tree downed by thunderstorm wind 8 miles northeast Tazewell near Cedar Grove Road.
Thunderstorm Wind, Claiborne
- When
- June 27, 12:50 AM EST to 1:00 AM EST
- Where
- Claiborne County, Tazewell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 36.450, -83.570
Emergency manager personnel reported several trees downed by thunderstorm wind across the county.
Thunderstorm Wind, Knox
- When
- June 27, 1:15 AM EST to 1:25 AM EST
- Where
- Knox County, Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- State Official
- Coordinates
- 35.970, -83.930
Dispatch personnel reported several trees downed by thunderstorm wind in and around Knoxville.
Thunderstorm Wind, Hamblen
- When
- June 27, 1:30 AM EST to 1:35 AM EST
- Where
- Hamblen County, 3.62 mi WSW of Alpha
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.160, -83.440
A NWS employee reported 1 tree downed by thunderstorm wind 4 miles northeast of Jefferson City on Tarr Road just across the county-line.
Thunderstorm Wind, Jefferson
- When
- June 27, 1:30 AM EST to 1:35 AM EST
- Where
- Jefferson County, Jefferson City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 36.120, -83.480
A NWS employee reported 1 tree downed by thunderstorm wind along old AJ highway in Jefferson City.
Thunderstorm Wind, Hamblen
- When
- June 27, 1:30 AM EST to 1:35 AM EST
- Where
- Hamblen County, Morristown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.220, -83.280
Dispatch personnel reported 1 tree downed by thunderstorm wind on Jenkins Road in Morristown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Pennsylvania, June 27 to 28, 20131 death · $6.6 million · EF1 · 18 events
- Flood and Hail in Kansas, June 27, 20132 injured · $1.2 million · 4.25 in hail · 83 events
- Flash Flooding and Flooding in New York, June 27 to 29, 2013$7.0 million · 1 in hail · 19 events
- Flash Flooding and Flooding in Pennsylvania, June 27 to 29, 2013$3.1 million · 21 events
- Hail and Damaging Winds in Missouri, June 27 to 28, 2013$625,000 · 1 in hail · 36 events
- Hail and Damaging Winds in Wisconsin, June 27, 2013$1.6 million · 2.5 in hail · 16 events
- Hail and Damaging Winds in Mississippi, June 27 to 29, 2013$550,000 · 1 in hail · 29 events
- Flash Flood and Flood in New York, June 27 to 28, 2013$1.0 million · 2 events
- Damaging Winds in Texas, June 27, 2013$500,000 · 82 kt wind · 11 events
- Hail and Damaging Wind in Arkansas, June 27, 20133 injured · $150,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Ohio, June 27, 2013$125,000 · 1 in hail · 12 events
- Flash Flood in Ohio, June 27, 2013$200,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 453136, 453137, 453140, 453144, 453147, 453156, 453159, 453161.